USC’s 7 Tesla MRI scanner first to identify Cushing’s disease in US patient

A noninvasive 7 Tesla MRI scanner at University of Southern California is the first 7T scanner to be used on a patient with Cushing’s disease in the U.S., according to a USC news release.

When a brain tumor was found to be “MRI-negative” in a 28-year-old female patient, physicians at the USC’s Pituitary Center were unsatisfied with the results. After deciding to use the Neuroimaging and Informatics Institute’s (INI) new ultrahigh field 7 Tesla MRI scanner to localize the tumor, the patient was officially diagnosed with Cushing’s disease and researchers were finally able to [be] see the tumor that would’ve otherwise appeared hidden in a standard MRI.

Cushing’s disease is caused by a pituitary microadenoma, or very small tumor, which results in chronically elevated cortisol. Symptoms include weight gain, skin bruising and hair loss and if left untreated, the condition can be fatal.  Because of this case, USC researchers believe the 7T scanner will be able to replace the standard, and invasive, method of clinical diagnosis, according to the news release.

“It’s clear that this is the beginning of a new frontier for ultrahigh field MR technologies,” said Arthur Toga, PhD, director of the INI, in a prepared statement. “The enhanced image quality opens many doors for neuroscientists in both research and clinical settings.”

From http://www.healthimaging.com/topics/neuroimaging/uscs-7-tesla-mri-scanner-first-identify-cushings-disease-us-patient

Topical Steroid Use in Psoriasis Patient Leads to Severe Adrenal Insufficiency

This article is written live from the American Association of Clinical Endocrinologists (AACE) 2017 Annual Meeting in Austin, TX. MPR will be reporting news on the latest findings from leading experts in endocrinology. Check back for more news from AACE 2017.

 

At the AACE 2017 Annual Meeting, lead study author Kaitlyn Steffensmeier, MS III, of the Dayton Veterans Affairs (VA) Medical Center, Dayton, OH, presented a case study describing a patient “who developed secondary adrenal insufficiency secondary to long-term topical steroid use and who with decreased topical steroid use recovered.”

The patient was a 63-year-old white male with a 23-year history of psoriasis. For 18 years, the patient had been applying Clobetasol Propionate 0.05% topically on several areas of his body every day. Upon presentation to the endocrine clinic for evaluation of his low serum cortisol, the patient complained of a 24-pound weight gain over a 2-year period, feeling fatigued, as well as facial puffiness.

Laboratory analysis found that the patient’s random serum cortisol and ACTH levels were low (0.2µg/dL and <1.1pg/mL, respectively). According to the study authors, “the labs were indicative of secondary adrenal insufficiency.” Additionally, a pituitary MRI “showed a 2mm hypoenhancing lesion within the midline of the pituitary gland consistent with Rathke’s cleft cyst versus pituitary microadenoma.”

The patient was initiated on 10mg of hydrocortisone in the morning and 5mg in the evening and was instructed to decrease the use of his topical steroid to one time per month. For the treatment of his psoriasis, the patient was started on apremilast, a phosphodiesterase-4 enzyme (PDE4) inhibitor, and phototherapy.

After 2.5 years, the patient had a subnormal response to the cosyntropin stimulation test. However, after 3 years, a normal response with an increase in serum cortisol to 18.7µg/dL at 60 minutes was obtained; the patient was then discontinued on hydrocortisone. Additionally, a stable pituitary tumor was shown via a repeat pituitary MRI.

The study authors explained that, although secondary adrenal insufficiency is not commonly reported, “one study showed 40% of patients with abnormal cortisol response to exogenous ACTH after two weeks of topical glucocorticoids usage.” Another meta-analysis of 15 studies (n=320) revealed 4.7% of patients developing adrenal insufficiency after using topical steroids. Because of this, “clinicians need to be aware of potential side effects of prolong topical steroid use,” added the study authors.

For continuous endocrine news coverage from the AACE 2017 Annual Meeting, check back to MPR’s AACE page for the latest updates.

From http://www.empr.com/aace-2017/topical-steroid-psoriasis-clobestasol-propionate/article/654335/

%d bloggers like this: